Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 25, NWS Las Vegas, NV

August 16, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2010, 5:29 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2010, 5:29 PM MST (00:29 UTC)
Expired
Aug 16, 2010, 7:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 171 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WGUS55 KVEF 170029
FFWVEF
AZC015-170230-
/O.NEW.KVEF.FF.W.0025.100817T0029Z-100817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM MST MON AUG 16 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH EAST MOHAVE COUNTY IN NORTHWEST ARIZONA...
  THIS INCLUDES THE LOCATION OF WIKIEUP...

* UNTIL 730 PM MST

* AT 521 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. 
THUNDERSTORMS WITH HEAVY RAIN WERE PERSISTING OVER THE BURRO CREEK 
CAMPGROUND AREA AND EAST OF WIKIEUP. RADAR ESTIMATED NEARLY TWO 
INCHES OF RAIN WITH THESE STORMS AS OF 525 PM. BURRO CREEK 
CAMPGROUND AND THE BIG SANDY RIVER AND HIGHWAY 93 FROM WIKEUP SOUTH 
WILL LIKELY BE IMPACTED BY RUNOFF FROM THIS HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3488 11367 3490 11331 3452 11331 3442 11332
      3442 11365

$$

JH
3 follow-up statements
850 
WGUS75 KVEF 170114
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM MST MON AUG 16 2010

AZC015-170230-
/O.CON.KVEF.FF.W.0025.000000T0000Z-100817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
614 PM MST MON AUG 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR 
SOUTHEAST MOHAVE COUNTY...

AT 607 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIKIEUP AND 
BURRO CREEK CAMPGROUND.

THE HEAVIEST RAINFALL AS OF 610 PM WAS WEST OF HIGHWAY 93 SOUTH OF 
WIKIEUP. RUNOFF FROM EARLIER HEAVY RAIN MAY STILL IMPACT THE BIG 
SANDY RIVER AND HIGHWAY 93 FROM WIKIEUP SOUTH AND THE BURRO CREEK 
CAMPGROUND. IN ADDITION DIRT ROADS BETWEEN ALAMO LAKE AND WIKIEUP 
MAY BECOME IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&

LAT...LON 3488 11367 3490 11331 3452 11331 3442 11332
      3442 11365

$$

JH
723 
WGUS75 KVEF 170221
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
721 PM MST MON AUG 16 2010

AZC015-170230-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-100817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
721 PM MST MON AUG 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST FOR SOUTEAST 
MOHAVE COUNTY...

RAIN ENDED IN THE WARNING AREA AND THERE HAVE BEEN NO REPORTS OF 
FLASH FLOODING. 

LAT...LON 3488 11367 3490 11331 3452 11331 3442 11332
      3442 11365

$$

JH
086 
WGUS75 KVEF 170221 CCA
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
721 PM MST MON AUG 16 2010

AZC015-170230-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-100817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
721 PM MST MON AUG 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST FOR SOUTHEAST 
MOHAVE COUNTY...

RAIN ENDED IN THE WARNING AREA AND THERE HAVE BEEN NO REPORTS OF 
FLASH FLOODING. 

LAT...LON 3488 11367 3490 11331 3452 11331 3442 11332
      3442 11365

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:30 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 16, 3:30 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT MON AUG 16 2010

.SYNOPSIS...INCREASING MONSOON MOISTURE WILL CONTINUE TO SPREAD
NORTHWEST ACROSS THE MOJAVE DESERT TONIGHT AND TUESDAY LEADING TO
GREATER THUNDERSTORM COVERAGE THAT WILL REMAIN THROUGH WEDNESDAY. AN
AREA OF LOW PRESSURE MOVING ACROSS THE NORTHERN GREAT BASIN
WEDNESDAY WILL THEN BRING DRY WESTERLY FLOW AND DECREASING
THUNDERSTORM CHANCES THE LATTER HALF OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...THUNDERSTORMS HAVE BEEN
FIRING OVER NORTHWEST ARIZONA AND RECENT RADAR TRENDS INDICATE A
GOOD POTENTIAL FOR THE STEERING FLOW TO PUSH STORMS FROM THE RIM
COUNTRY OF YAVAPAI COUNTY ACROSS SOUTHERN MOHAVE COUNTY.
CONSIDERABLE MOISTURE WAS IN PLACE ACROSS THE AREA SOUTH OF I-15
WITH PWAT VALUES OVER 1 INCH AND SURFACE DEWPOINTS IN THE MID 50S TO
LOW 60S. HOWEVER...THERE HAS BEEN NO SIGN OF CONVECTIVE INITIATION
AND IT APPEARS THERE IS LITTLE IN THE WAY OF A TRIGGER ASIDE FROM
SURFACE HEATING...WHICH SEEMS INSUFFICIENT...FOR THE REST OF THE
AFTERNOON. THE MAIN THING TO WATCH IS AN INVERTED TROUGH PUSHING
ACROSS NORTHERN MEXICO WHICH WILL AID THUNDERSTORM DEVELOPMENT
TONIGHT ACROSS SOUTHERN ARIZONA. IF OUTFLOW BOUNDARIES MANAGE TO
PUSH INTO SOUTHEAST SAN BERNARDINO AND SOUTHERN MOJAVE
COUNTIES...THAT MAY PROVIDE ENOUGH LIFT FOR LATE EVENING OR
OVERNIGHT THUNDERSTORMS. BOTH THE GFS AND NAM INDICATE CLOSED
ANTICYCLONIC FLOW OFF THE SOUTHERN CALIFORNIA COAST WHICH MIGRATES
OVER SOUTHERN NEVADA EARLY TUESDAY THEN SOUTHERLY FLOW DEEPENS ON
THE BACK SIDE BY TUESDAY AFTERNOON. WHILE THUNDERSTORMS SHOULD BE A
LITTLE MORE ACTIVE TUESDAY...THE MAIN DAY TO WATCH WILL BE WEDNESDAY
AS AN UPPER LOW MOVES INLAND ACROSS NORTHERN NEVADA AND PRODUCES
INCREASING SOUTHWEST FLOW AND VERTICAL SHEER TO HELP ORGANIZE
THUNDERSTORMS. DRY WESTERLY FLOW IS FORECAST TO SPREAD ACROSS MUCH
OF THE AREA WEDNESDAY NIGHT AND THURSDAY WHICH SHOULD SWEEP OUT
MOISTURE AND THE POTENTIAL FOR THUNDERSTORMS.

.LONG TERM...FRIDAY THROUGH MONDAY...THERE IS GENERALLY GOOD
AGREEMENT AMONG THE MODELS IN A PREVAILING SOUTHWEST FLOW DEVELOPING
SATURDAY AND CONTINUING THROUGH THE WEEKEND AS A BROAD TROUGH MOVES
ACROSS THE NORTHWESTERN STATES. A LITTLE MOISTURE COULD SNEAK BACK
INTO NORTHWEST ARIZONA FRIDAY BUT IT WILL NOT MAKE MUCH EASTWARD
PROGRESS IN THIS PATTERN. NO SIGNIFICANT CHANGES WERE MADE TO THE
PREVIOUS FORECAST TRENDS FOR THIS PERIOD.
&&

.AVIATION...FOR MCCARRAN...PREVAILING SOUTH WINDS WITH GUSTS OF
20-25 KNOTS DECREASE EARLY THIS EVENING. LIGHT SOUTH TO SOUTHEAST
WINDS WILL PREVAIL THROUGH TUESDAY. ISOLATED THUNDERSTORMS ARE
EXPECTED OVER THE MOUNTAINS AROUND THE LAS VEGAS VALLEY TUESDAY
AFTERNOON AND THERE IS A SLIGHT CHANCE ONE COULD MOVE NEAR THE
AIRPORT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS...
WITH THE TYPICAL AFTERNOON AND EVENING INCREASE FROM THE SOUTH TO
SOUTHWEST WITH LOCAL GUSTS OF 15-20 KTS EXPECTED THROUGH TUESDAY.
THERE WILL BE ISOLATED THUNDERSTORMS OVER NORTHWEST ARIZONA THIS
EVENING. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOJAVE
DESERT REGION TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 16, 2:43 AM MST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 AM PDT MON AUG 16 2010

AZZ001>003-036-CAZ523>527-NVZ015>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
243 AM PDT MON AUG 16 2010 /243 AM MST MON AUG 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO
CENTRAL AND SOUTHERN MOHAVE...SOUTHEAST SAN BERNARDINO...AND FAR
SOUTHERN CLARK COUNTIES THIS AFTERNOON AND EVENING. HAZARDOUS
WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE OVER THE MOJAVE DESERT AND INTO
LINCOLN COUNTY TUESDAY. ISOLATED FLASH FLOODING AND SEVERE WEATHER
WILL BE POSSIBLE. DRIER AIR WILL BEGIN TO FILTER IN FROM THE WEST
WEDNESDAY...WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY
THURSDAY AND FRIDAY. ANOTHER PUSH OF MOISTURE COULD RETURN OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>522-NVZ014-170700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
243 AM PDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:38 AM MSTFlash Flood WarningVEFMohave112 min
Aug 17, 1:58 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 17, 2:21 PM MSTAreal Flood AdvisoryVEF3 hr
Aug 17, 3:15 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 17, 4:39 PM MSTFlash Flood WarningVEFMohave111 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.